Alert archive / New Mexico / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Albuquerque, NM

September 9, 2003McKinley County, San Juan County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 9, 2003, 3:45 PM MDT for McKinley County, San Juan County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2003, 3:45 PM MDT (21:45 UTC)
Expired
Sep 9, 2003, 6:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 218 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 092146
FFWABQ
NMC031-045-100045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT TUE SEP 9 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAN JUAN COUNTY IN NORTHWEST NEW MEXICO
  NORTHWESTERN MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINS MOVING INTO WESTERN SAN JUAN AND NORTHWEST MCKINLEY
  COUNTIES. LOCAL EMERGENCY MANAGEMENT OFFICIALS HAVE ALREADY REPORTED
  SMALL ARROYOS AND STREAMS RUNNING AT BANK FULL WATER LEVELS BETWEEN
  SHIPROCK AND GALLUP AND ALSO ALONG THE LA PLATA RIVER NORTH OF 
  FARMINGTON. STORMS NOW MOVING NORTHEAST FROM ARIZONA WILL ONLY
  INCREASE THE RISK OF SUDDEN FLASH FLOODING OVER A WIDESPREAD AREA
  FROM NEAR FARMINGTON TO SHIPROCK AND SOUTH TO GALLUP AND CROWNPOINT
  BETWEEN 4 PM AND 6 PM.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
  LOCATED MAINLY OVER RURAL AREAS OF WESTERN SAN JUAN AND NORTHWEST
  MCKINLEY COUNTY. THE CHUSKA MOUNTAINS WILL BE AT MAJOR RISK TO 
  FLASH FLOODING THROUGH 6 PM. NUMEROUS OTHER SMALL STREAMS AND 
  ARROYOS WILL FILL QUICKLY FROM FARMINGTON AND AZTEC SOUTH TO 
  CROWNPOINT BEFORE 6 PM.  

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

LAT...LON 3697 10900 3551 10901 3558 10854 3696 10791
$$
1 follow-up statement
000 
WGUS75 KABQ 092319
FFSABQ
NMC031-045-100045-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 PM MDT TUE SEP 9 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM MDT FOR SAN JUAN AND
MCKINLEY COUNTIES...

SATELILLE AND RADAR SHOWS HEAVY RAIN STORMS CONTINUING TO MOVE 
NORTHEAST ACROSS WESTERN SAN JUAN AND WESTERN MCKINLEY COUNTIES. 
RAINFALL RATES ARE ESTIMATED AT OVER ONE HALF INCH IN 30 MINUTES 
WITH STORM TOTALS OF NEAR 2 INCHES.

NUMEROUS SMALL ARROYOS AND LOW WATER CROSSINGS ARE EITHER FLOODED OR 
ARE CARRYING DANGEROUSLY FAST STORM WATER RUNOFF FROM FARMINGTON AND 
AZTEC SOUTHWARD TO CROWNPOINT AND GALLUP.

THE ANIMAS RIVER FROM FARMINGTON NORTH TO THE STATE LINE AND THE LA 
PLATA RIVER NORTH OF FARMINGTON CONTINUE TO SHOW HIGH WATER LEVELS.
THE LA PLATA RIVER IS AT BANK FULL AND THE ANIMAS IS EXPECTED TO 
RISE RAPIDLY THROUGH EARLY EVENING WITH LOCAL STORM WATER RUNOFF AND 
ADDITIONAL HEAVY WATER FROM UPSTREAM RAINS NEAR DURANGO WHICH HAS 
REPORTED NEARLY 3 INCHES OF RAIN TODAY.

REMAIN ALERT TO DANGEROUS WATER FLOWS WHEN APPROACHING ALL LOW WATER 
CROSSINGS OVER RURAL SAN JUAN COUNTY WEST AND SOUTH OF FARMINGTON 
AND ALSO MCKINKLEY COUNTY NORTH OF INTERSTATE 40.
 
$$
KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:10 PM MDT, 35 minutes earlier.

Area forecast discussion, Sep 9, 3:10 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT TUE SEP 9 2003

.DISCUSSION...QUITE A BIT OF CONVECTIVE ACTIVITY HAS BROKEN OUT OVER
SE NM AHEAD OF AN EASTWARD MOVING SHORTWAVE NEAR THE US/MEXICO
BORDER. EXPECT MORE SHORTWAVE ACTIVITY WITH COOL AIRMASS SLIDING
SOUTHEASTWARD INTO BAJA AND OLD MEXICO. IN FACT ANOTHER DISTINCT
SHORTWAVE IS RESPONSIBLE FOR THE CONVECTION MOVING INTO WESTERN NM.

FOR TONIGHT...MODELS SHOW STRENGTHENING LEE TROUGH IN THE EAST WHICH
USUALLY IMPLIES DOWNSLOPE CONDITIONS. HOWEVER WITH THE SHORTWAVE
TROUGH CAUSING ALL THE THUNDER IN THE EAST ALREADY TODAY AND MORE
TROUGHS ON THE WAY...THE PRESSURE MAY BE LOWERING IN THE EAST DUE TO
DYNAMIC EFFECTS AS WELL. BASED ON WATER VAPOR TRENDS...FLOW ALOFT
MAY BE MORE SOUTHERLY OVER THE PLAINS TONIGHT THAN THE MODELS ARE
SHOWING. WOULD BE SURPRISED IF SOME OF THE STORMS LATER THIS
AFTERNOON OR EVENING TURN OUT TO BE PRETTY STRONG GIVEN THE EVOLVING
PATTERN.

MAIN COLD FRONT TO BLOW THROUGH CWA WEDNESDAY AND WEDNESDAY NIGHT.
IN FACT FMN COULD VERY WELL HAVE ITS HIGH TEMPERATURE IN THE
MORNING. I EXPECT SOME DRYING BEHIND THE FRONT WITH BREEZY TO WINDY
CONDITIONS BOTH AHEAD OF AND BEHIND THE FRONT. WINDS MAY KEEP US
FROM GETTING AS CHILLY AS IT COULD BE WEDNESDAY NIGHT. OH
BTW...WINDS MAY ACT TO KEEP OUR TEMPS UP TONIGHT. SW WIND AROUND
10KT USUALLY BLOWS ALL NIGHT AT GUP WITH A STRONG LEE TROUGH IN THE
EAST.

THURS AND THURS NGT MAY REQUIRE MORE IN THE WAY OF POPS FOR THE
EAST. MODELS WERE SHOWING UPSLOPE AND WITH NW FLOW ON THE BACKSIDE
OF THE TROUGH...IT IS QUITE POSSIBLE TO SEE MORE DISTURBANCES
EMBEDDED WITHIN THE MAIN TROUGH. GFS STILL SHOWING A BACKDOOR FRONT
FOR SATURDAY. JWS

.PRELIMINARY NUMBERS...

FARMINGTON................ 054/068 046/072 044 46663
GALLUP.................... 055/067 040/071 038 46553
GRANTS.................... 053/069 040/070 039 46543
GLENWOOD.................. 051/077 047/082 049 46332
CHAMA..................... 038/057 033/059 033 46664
LOS ALAMOS................ 051/066 044/066 042 46454
RED RIVER................. 040/059 032/058 034 46564
TAOS...................... 046/065 038/066 037 46554
SANTA FE.................. 049/068 045/070 044 46543
SANTA FE AIRPORT.......... 051/071 047/072 046 46443
ESPANOLA.................. 051/072 045/074 043 46453
ALBUQUERQUE HEIGHTS....... 059/076 054/075 053 46543
ALBUQUERQUE VALLEY........ 053/077 049/076 049 46443
ALBUQUERQUE FOOTHILLS..... 054/073 048/073 049 46543
ALBUQUERQUE WEST MESA..... 057/075 052/075 053 46443
SOCORRO................... 053/080 049/080 051 46422
SANDIA PARK/CEDAR CREST... 047/070 046/069 046 46443
MORIARTY/ESTANCIA......... 044/077 040/073 041 46423
CARRIZOZO................. 055/080 051/080 051 46422
RUIDOSO................... 044/075 041/073 042 46432
RATON..................... 048/073 042/065 044 46223
LAS VEGAS................. 050/073 043/064 043 46223
ROY....................... 052/074 044/067 044 46223
CLAYTON................... 059/081 050/069 047 46223
SANTA ROSA................ 057/083 048/073 050 46323
TUCUMCARI................. 061/084 054/076 053 46323
FORT SUMNER............... 059/082 051/075 052 46323
CLOVIS.................... 061/083 056/076 055 46323
PORTALES.................. 059/085 054/075 054 46323
ROSWELL................... 065/089 058/081 057 46322

.ABQ...NONE.
Hazardous weather outlook, Sep 9, 6:00 AM MDT, 9 hours 45 minutes before
NMZ001>021-026-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR
THUNDERSTORMS. ALSO...HEAVY RAIN IS POSSIBLE WITH A FEW
THUNDERSTORMS CAUSING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

AN UPPER LEVEL TROUGH WILL BEGIN TO DEEPEN OVER PORTIONS OF NORTHERN
WEDNESDAY. THUNDERSTORM DEVELOP IN THE AFTERNOON IN ADVANCE OF A
COLD FRONT COULD PRODUCE A FEW STRONG TO  POSSIBLY SEVERE
THUNDERSTORMS. WIND GUSTS AND HAIL WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 9, 2:35 PM MDT, 1 hour 10 minutes before
NMZ001-008-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT TUE SEP 9 2003

...STORMS APPROACHING NORTHWEST NEW MEXICO WITH HEAVY RAINS...

RADAR AND SATELLITE IMAGES SHOW THUNDERSTORMS WITH HEAVY RAINS
INCREASING OVER NORTHEAST ARIZONA AND MOVING EAST TOWARDS NORTHWEST
NEW MEXICO.

THROUGHOUT MID AND LATE AFTERNOON STORMS WITH HEAVY RAIN OF ONE HALF
TO ONE INCH AN HOUR RAINFALL WILL BE MOVING INTO THE AREA GENERALLY
FROM SHIPROCK AND FARMINGTON SOUTH TO GALLUP AND ZUNI PUEBLO.

PROSPECTS FOR ARROYO AND SMALL STREAM FLOODING WILL BE INCREASING
BETWEEN 3 PM AND 6 PM ACROSS FAR NORTHWEST NEW MEXICO SO CONTINUE TO
LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE FLOOD WARNINGS OR
ADVISORIES. REMAIN ALERT TO STORNG RUNOFF FROM DISTANT RAIN THAT
COULD MOVE A LONG WAYS DOWNSTREAM TO SWELL SMALL ARROYOS QUICKLY.

&&

KH

Nearby

Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.